Nursing Interventions

  1. 0
    hi guys, could you help me with the following question?

    What important nursing interventions need to be initiated prior to the administration of medications (diazepam) in grand mal seizure situation??

    Thx heapssss
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 27,567 Views
    Find Similar Topics
  4. 11 Comments so far...

  5. 0
    What do you have far? I would love to help you, but this seems like something you could look-up in your drug book or online. I don't want to just do it for you - you will learn better by actually doing it yourself. If you run into problems and show that you've worked on it - people will be more apt to help out.
  6. 1
    Sure! I think that what this question is asking you is "what do you, as a nurse, for a patient who is having a grand mal seizure?" I don't think they want you to go for the drug right off the bat. They want nursing interventions.

    I worked on a neuro unit where we had patients who had seizures all the time. There are very specific nursing interventions that you perform before you grab the Valium. Look in the index of a nursing textbook under "seizure" or do a search on the internet. Then, before giving any patient intravenous Valium there are a few things about it that you need to know and you can find this in a drug reference or online. If you still have trouble finding info on IV Valium, ask me. I have IV drug references.
    stjoa likes this.
  7. 0
    Think "ABC's" and patient safety.
  8. 0
    "What important nursing interventions need to be initiated prior to the administration of medications (diazepam) in grand mal seizure situation??"

    Why, oh, why can't they write better questions? When I read this, my initial interpretation of the question is that it's asking about something particular that must be done to facilitate the administration of medication to a patient who has recently experienced a grand mal seizure. So I'd assume that the seizing has now stopped and the patient is out of immediate danger of suffocation or bodily harm. Why? Because I know that I can't administer the medication DURING the seizure and I wouldn't consider administering the medication if I weren't sure the patient were out of immediate danger of suffocation or were bleeding profusely from an injury incurred during the seizure (such as if the patient had fallen and hit their head). So it sounds like the intervention in question is something that would be done post-seizure specifically in anticipation of giving the medication.

    However, knowing how nursing questions are often written, I'd figure that I was reading way too much into the question and that it's asking a much more basic question about what you'd do first thing after a patient stopped seizing and before administering medication. So what would that be?

    There's also the possibility that the question is referring to what you'd do DURING the seizure. So what would that be?

    Check your references and find the answers. : )
  9. 0
    Quote from Daytonite
    Sure! I think that what this question is asking you is "what do you, as a nurse, for a patient who is having a grand mal seizure?" I don't think they want you to go for the drug right off the bat. They want nursing interventions.

    I worked on a neuro unit where we had patients who had seizures all the time. There are very specific nursing interventions that you perform before you grab the Valium. Look in the index of a nursing textbook under "seizure" or do a search on the internet. Then, before giving any patient intravenous Valium there are a few things about it that you need to know and you can find this in a drug reference or online. If you still have trouble finding info on IV Valium, ask me. I have IV drug references.

    I understood the question to ask about interventions specific to Valium. My simple little mind!
  10. 0
    The medication was Diazepam IV
  11. 0
    Quote from stjoa
    The medication was Diazepam IV

    Have you looked this medication up in your drug book or online?
    The school I attended required us to make our own medsheets for each med that we gave. On it we had to list not only the meds chemical/generic name but also its trade names. Along with its action, usage, usual dose and route, why pt is taking it, interventions particular to med, labs affected by med, side effects, and pt teaching.
    I don't mean to be rude, but it may be to your benefit to do the same.
    Last edit by onyx77 on Mar 27, '08
  12. 4
    Diazepam (generic name), is well-known to us old-timers by its brand name, Valium, or as I lovingly called it, Valley-ally-um.

    Did you find the answer to this question? I wanted to hold off posting this to give you time to research this yourself. Some of it I knew you wouldn't find.

    Institute seizure precautions to
    • protect the patient from injury
    • protect the patient from complications as a result of the seizure
    • observe the characteristics the patient exhibits during the seizure
    Nursing interventions prior to the administration of IV Valium:
    • gather and have ready at the bedside
      • an oral airway - tape to the wall above the bed or have at the bedside
      • a padded tongue blade - tape to wall above the bed
      • oral suction equipment
      • oxygen
      • cover side rails, headboard and footboard with specially designed pads or several thicknesses of blankets and keep the side rails up
      • keep the bed in a low position
    • when the patient begins to seize, stay with the patient and do not leave. Then,
      • if the patient is in the bed, get the bed flat
      • insert the airway or tongue blade in the patients mouth before the seizure starts and the patient clamps down on their jaw and bites their tongue - do not put your fingers inside the patient's mouth! - if the jaw has already become rigid you'll just have to wait until the seizure is ended to insert the airway, but do not try to force it into the mouth
      • make sure the side rails are up and the padding is covering the rails.
      • protect head and keep it from hitting any surfaces; do the same for the limbs
      • do not attempt to restrain or restrict the patient's movements in any way during the seizure
    • When the seizure ends
      • anticipate a postictal period of confusion/unconsciousness for 30 minutes or so after the seizure activity ends and just allow the patient to lie quietly during this time if there are no other complications to attend to
      • turn the patient to his side to facilitate drainage of secretions
      • suction if needed
      • assess for injury, particularly of the tongue
      • take vital signs
      • when the patient becomes conscious ask about any aura they might have experienced just before the onset of the seizure to include in your later documentation
      • things you should be noting for later documentation:
        • time of onset and how long it lasted
        • any head or eye deviations at onset
        • how the seizure activity progressed, the form it takes (tonic-clonic, jacksonian, petit mal, myoclonic, status epilepticus)
        • any incontinence, vomiting or salivation that occurred during the seizure
        • any medication given during the seizure
        • whether or not an IV access was established
    Giving IV Valium
    • establish a patent IV access - a little difficult to do if the patient is seizing
    • IV Valium is irritating to the veins when pushed directly into a vein, so avoid small veins to avoid phlebitis or extravasation
    • Can be injected over one minute in adults; 3 minutes in children
    • start with smallest possible dose and increase it based on the patient's response
    • side effects of IV injection: bradycardia, hypotension, cardiac arrest
    • you MUST have emergency oxygen, respiratory assistance and flumazenil (Romazicon) available when you give this drug IV and resuscitate as necessary
    • anticipate that the patient will need to be on bed rest for several hours after an IV injection of Valium
    • Valium is incompatible with pretty much most other drugs and will cause precipitates in the IV tubing when mixed with them; best action is to remove all other IV fluids and get a mainline of normal saline established, but direct IV push through the most distal port of the existing IV tubing or through a saline lock is considered most ideal
    • increases serum concentration of digoxin, phenytoin and benzodiazepines
    • should not be used in patients who have glaucoma or hypersensitivity to soy protein
    • onset of action in treating seizure activity is immediate (which is why it is the drug of choice)
    • if the patient's seizures are due to brain lesions, the Valium is not as effective as other medications
    • not normally used for petit mal seizures
    • if the patient has a pre-existing chronic lung disease or unstable heart condition they will need to be monitored very closely after getting IV Valium
    • If large or extended doses are given over time (and I've seen this done in cases of status epilepticus that just won't stop) the patient will need to be monitored for withdrawal symptoms
    ms.greyrn, ldyjstce, celclt, and 1 other like this.
  13. 0
    Daytonite, your detailed listing of all the potential nursing interventions is exactly the reason I find the initial question way too vague. Open answer questions are a real pain to grade but I do think they are a much better measure of comprehension and retention of materials than multiple choice - which seems to be the norm for nursing schools in their efforts to parallel NCLEX questions.


Top